Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 120, NWS Topeka, KS

August 9, 2014Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 9, 2014, 9:27 PM CDT for Cloud County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2014, 9:27 PM CDT (02:27 UTC)
Expired
Aug 9, 2014, 10:15 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:35 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 9, 6:35 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT Sat Aug 9 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Sunday)
Issued at 313 PM CDT SAT AUG 9 2014

Water vapor imagery at 19Z depicts multiple vorticity maxima
rotating over southern WY, Nebraska, and South Dakota. The southern
WY wave is expected dig southeast towards the central plains later this
afternoon into the evening. At the surface lee trough continues
to deepen over eastern CO as the upper wave approaches, progged to
develop thunderstorms across western KS and NE during the early
evening. Closer to northeast KS, cloud cover continues to clear
eastward, quickly rising temperatures in the 80s and some lower
90s with dewpoints hovering near 70 degrees. Sfc CAPE is near 2500
J/KG and effective shear around 30 kts across north central areas
where a residual outflow boundary is located. There is some
indication from short term guidance of perhaps scattered storms
forming near this OFB across portions of north central KS during
the late afternoon/early evening. If they are able to form, storms
initially would be strong or severe with damaging winds and large
hail possible.

Focus for more widespread precip turns to this evening with an MCS
developing over southern NE, quickly tracking southeast across
northern and central KS overnight. While models vary on the exact
track and placement of higher QPF, consensus track of the trough
axis and placement of enhanced QG frontogenesis show western areas of
the CWA seeing the better chances for locally heavy rainfall. In
addition, damaging winds are the main hazards with the MCS.
Another perturbation in the main wave quickly follows, developing
additional showers and thunderstorms across much of the CWA early
Sunday morning through afternoon as the wave slowly progresses
southeast. A weak cold front shifts winds towards the north during
the day, progged to be near the I 35 corridor by late afternoon.
Additional strong storms may intensify or develop near the
boundary. If so, strong winds and hail would be the primary
hazards. Rainfall and cloud cover lowers highs on Sunday down to
the lower and middle 80s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 313 PM CDT SAT AUG 9 2014

Northwest flow reestablishes itself
over the forecast area and drives surface high pressure southward
out of the Northern Plains.  May have some lingering departing
showers and thunderstorms on Sunday night but should clear into
Monday morning to the southeast.  850mb temperatures of 15-18c cool
to generally 14-16C by later Tuesday, leaving highs generally in the
middle 80s Monday with a few degrees cooler on Tuesday.  Lows in the
60s Sunday night may very well drop to lows in the upper 50s Monday
night with cool advection and mostly clear skies. Outside chance of
rain in the far western counties Tuesday afternoon, but at this time
is forecast to remain west of the forecast area.

Strong upper ridging aloft will preclude storm develop Tuesday
evening through at least Wednesday evening. Latest runs of the GFS
and ECMWF are quite different in the track of the next system. ECMWF
is much slower in breaking down the ridge while the incoming system
is stronger and more progressive in carrying the shortwave trough
through Wednesday evening and Thursday. Sided closer to the GFS with
precip chances mentioned for the western half of the CWA until the
ECMWF gains better consistency between model runs. Flow becomes
quasi-zonal through Saturday with multiple shortwave troughs
rotating through the central plains. Chances for showers and
thunderstorms will be periodic through Thursday through Saturday.
Temperatures start off below normal in the lower to middle 80s.
Increasing warm advection from the southwest will warm highs to near
90 Friday and Saturday. Overnight lows range from the low 60s
Wednesday and Thursday, to near 70 degrees through Saturday.

&&

.AVIATION...(For the 00Z TAFs through 00Z Sunday Evening)
Issued at 635 PM CDT SAT AUG 9 2014

Boundary southwest of MHK focus for isolated TSRA while a
widespread area of storms was over western Kansas and central and
western Nebraska. These storms should slowly move east southeast
and affect the terminals in the 04Z-06Z period then continue
through the night with the more favored time of 07Z-12Z. MVFR/IFR
vsbys expected with MVFR cigs. Improvement to VFR expected after
17Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bowen
LONG TERM...67/Bowen
AVIATION...53
Hazardous weather outlook, Aug 9, 3:34 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT SAT AUG 9 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-102045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
334 PM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF ISOLATED SEVERE THUNDERSTORMS
OVER NORTH CENTRAL KANSAS LATE THIS AFTERNOON. IF STORMS DEVELOP
AND MOVE INTO THE AREA, LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA
THIS EVENING INTO THE OVERNIGHT PERIOD. DAMAGING WIND GUSTS MAY
BE POSSIBLE...PRIMARILY WEST OF A LINE FROM WASHINGTON...TO
JUNCTION CITY AND HERINGTON. THE COMPLEX OF STORMS WILL WEAKEN AS
THEY MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS AFTER MIDNIGHT
WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL LIKELY PERSIST ACROSS MUCH OF THE AREA UNTIL
MIDDAY SUNDAY BEFORE GRADUALLY DIMINISHING WEST TO EAST IN THE
AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL AND GUSTY WINDS
COULD STILL ACCOMPANY A FEW OF THE THUNDERSTORMS SUNDAY MORNING.

THERE IS A CHANCE FOR MORE THUNDERSTORMS ACROSS THE AREA WEDNESDAY
NIGHT INTO FRIDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL KANSAS LATE
THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:14 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa46 min
Aug 9, 11:52 PM CDTSpecial Weather StatementTOPOttawa38 min
Aug 10, 12:28 AM CDTSpecial Weather StatementTOPGeary, Pottawatomie, Riley47 min
Aug 10, 12:33 AM CDTSpecial Weather StatementTOPDickinson42 min
Aug 10, 2:48 AM CDTSpecial Weather StatementTOPOsage42 min
Aug 10, 3:06 AM CDTSpecial Weather StatementTOPCoffey39 min
Aug 10, 3:45 AM CDTSpecial Weather StatementTOPCoffey45 min
Aug 10, 1:11 PM CDTRiver Flood WarningTOPCloud26 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.